Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 5, NWS Newport/Morehead City, NC

February 17, 1998Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Feb 17, 1998, 11:40 AM EST for Duplin County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 1998, 11:40 AM EST (16:40 UTC)
Expired
Feb 17, 1998, 4:00 PM EST
In force
4 hr
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Duplin County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
456 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KHAT 171640
FFWMHX
NCC061-172100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1140 AM EST TUE FEB 17 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DUPLIN COUNTY

* UNTIL 400 PM EST

* AT 1130 AM THE WALLACE POLICE DEPARTMENT INDICATED THAT THE BONEY
MILL POND JUST OUTSIDE OF WALLACE WAS CONTINUING TO EXPERIENCE MINOR
BREACHING. 500 ACRES OF FLOODED LAND WAS REPORTED UPSTREAM OF THE
POND WITH FLOODING TO PROPERTIES AND HOMES IN TIN CITY.

ALL RESIDENTS DOWNSTREAM OF THE BONEY MILL POND SHOULD CONTINUE TO
MONITOR THIS SITUATION AND BE PREPARED TO MOVE TO SAFETY IMMEDIATELY
IF FLOOD WATERS RI,SE.

IF YOU ARE IN THESE AREAS...INCLUDING AREAS ADJACENT TO ROCKFISH
CREEK...BE PREPARED TO MOVE TO HIGHER GROUND. DO NOT DRIVE THROUGH
WATER COVERING THE ROAD.

RVT/JME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 10:05 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 17, 10:05 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1005 AM EST TUE FEB 17 1998

RDU: CONTINUE ALL WATCHES/WARNINGS/ADVISORIES THRU MID AFTN. OF LESS
CONCERN IS FFA NOW THAT SWATCH OF HEAVY RAINS EXITING OUTER BANKS.
ADDITIONAL SHRA/TSRA EXPECTED AND SINCE OTHER WORRIES ARE GREATER...
CAN LEAVE ALONE. THINKING ABOUT KEEPING 40-50 POPS THIS AFTN FOR ANY
REDEVELOPMENT AS A BIT BUSY TO GET A SUPREME GRIP ON THE SITUATION.

CWF: WILL INIT WITH CURRENT CONDITIONS AND TAKE A SWING AT THE SEAS
ON THE SRN WATERS WITH NO DATA. NO CHANGES TO GALES WARNING OR HEAVY
SURF ADVISORY.

DISC: THE WORST IS NEARLY OVER FOR MHX CWA...BUT WILL KEEP A CLOSE
EYE ON CONVECTIVE DEVELOPMENTS TO OUR W THIS AFTN. HIGH TIDE ON BOGUE
BANKS OCCURRING SHORTLY AND THEN SITUATION IMPROVING THERE AS WELL.
MINOR SOUNDSIDE FLOODING UNDERWAY WITH FLOODING UP THE RIVERS IN
WASHINGTON AND BELHAVEN RATHER SUBSTANTIAL. THIS ALSO TO SUBSIDE TDA
AS WNDS DECREASE AND DIRECTIONS BECOME SSW.

.MHX...GALE WARNING VA/NC BORDER TO N OF SURF CITY.
       COASTAL FLOOD WATCH S OF CAPE HATTERAS TO CAPE LOOKOUT.
       COASTAL FLOOD WARNING S OF CAPE LOOKOUT TO N OF SURF CITY.
       HEAVY SURF ADVISORY S OF CAPE HATTERAS TO CAPE LOOKOUT.

RVT

In the hours before

Special weather statement, Feb 17, 10:51 AM EST, 49 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-171745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1051 AM EST TUE FEB 17 1998

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS A LARGE PART OF EASTERN NORTH CAROLINA...

A STRONG SOUTHEAST TO SOUTH FLOW ACROSS THE REGION COMBINED WITH
A POTENT UPPER LEVEL SYSTEM AFFECTING THE CAROLINAS WILL COMBINE TO
ALLOW THE ATMOSPHERE TO BECOME UNSTABLE THIS AFTERNOON. THERE IS
A MODERATE RISK OF SEVERE THUNDERSTORMS MAINLY NORTH OF A LINE FROM
HAVELOCK WEST TO KENANSVILLE THIS AFTERNOON. BORDERING AREAS TO
THE SOUTH ARE UNDER A SLIGHT RISK OF SEVERE WEATHER.

TORNADOES...LARGE HAIL...AND DAMAGING WINDS ARE POSSIBLE FROM SEVERE
THUNDERSTORMS OVER EASTERN NORTH CAROLINA THROUGH LATE AFTERNOON.

PERSONS ARE URGED TO CLOSELY MONITOR NOAA WEATHER RADIO AND OTHER
MEDIA TODAY AND BE PREPARED TO TAKE ACTION ONCE WATCHES AND WARNINGS
ARE ISSUED FROM THE NATIONAL WEATHER SERVICE.

RVT
Special weather statement, Feb 17, 10:51 AM EST, 49 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-171745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1051 AM EST TUE FEB 17 1998

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS A LARGE PART OF EASTERN NORTH CAROLINA...

A STRONG SOUTHEAST TO SOUTH FLOW ACROSS THE REGION COMBINED WITH
A POTENT UPPER LEVEL SYSTEM AFFECTING THE CAROLINAS WILL COMBINE TO
ALLOW THE ATMOSPHERE TO BECOME UNSTABLE THIS AFTERNOON. THERE IS
A MODERATE RISK OF SEVERE THUNDERSTORMS MAINLY NORTH OF A LINE FROM
HAVELOCK WEST TO KENANSVILLE THIS AFTERNOON. BORDERING AREAS TO
THE SOUTH ARE UNDER A SLIGHT RISK OF SEVERE WEATHER.

TORNADOES...LARGE HAIL...AND DAMAGING WINDS ARE POSSIBLE FROM SEVERE
THUNDERSTORMS OVER EASTERN NORTH CAROLINA THROUGH LATE AFTERNOON.

PERSONS ARE URGED TO CLOSELY MONITOR NOAA WEATHER RADIO AND OTHER
MEDIA TODAY AND BE PREPARED TO TAKE ACTION ONCE WATCHES AND WARNINGS
ARE ISSUED FROM THE NATIONAL WEATHER SERVICE.

RVT

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 6:32 AM ESTFlash Flood WarningMHXCarteret, Craven, Jones, Onslow118 min
Feb 17, 6:35 AM ESTFlash Flood WarningMHXCarteret, Craven, Jones115 min
Feb 17, 6:35 AM ESTFlash Flood WarningMHXOnslow115 min
Feb 17, 9:12 AM ESTFlash Flood WarningMHXDuplin3 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.